eISSN: 2299-0046
ISSN: 1642-395X
Advances in Dermatology and Allergology/Postępy Dermatologii i Alergologii
Current issue Archive Manuscripts accepted About the journal Abstracting and indexing Subscription Contact Instructions for authors
SCImago Journal & Country Rank
2/2019
vol. 36
 
Share:
Share:
more
 
 
abstract:
Letter to the Editor

Symmetric acral annular erythema: a variant of erythema annulare centrifugum, necrolytic acral erythema or a distinct clinical entity?

Radomir Reszke, Zdzisław Woźniak, Adam Reich

Adv Dermatol Allergol 2019; XXXVI (2): 234-236
Online publish date: 2019/05/14
View full text
Get citation
ENW
EndNote
BIB
JabRef, Mendeley
RIS
Papers, Reference Manager, RefWorks, Zotero
AMA
APA
Chicago
Harvard
MLA
Vancouver
 
Erythemas occur due to the dilation of blood vessels, especially those in the papillary and reticular dermis, clinically resulting in the change of the skin colour [1]. This group of dermatoses is very heterogenous, encompassing figurate erythemas such as erythema annulare centrifugum (EAC) or necrolytic erythemas, including necrolytic acral erythema (NAE). Due to the abundance of morphological variants and eliciting factors, the classification and diagnosis of erythematous lesions may be challenging, especially in patients suffering from other diseases or taking many pharmaceuticals.
A 62-year-old woman was admitted to our department due to skin lesions that had appeared approximately 8 months earlier. The patient was suffering from compensated liver cirrhosis associated with chronic hepatitis C virus (HCV) infection (previously treated with pegylated interferon  and ribavirin), hypertension and thrombocytopenia. The lesions had been regarded as a manifestation of vasculitis and treated with topical (0.05% clobetasol propionate), oral (methylprednisolone up to 32 mg/day) and intravenous (methylprednisolone 500 mg pulse therapy) corticosteroids (CS) without any significant clinical improvement. On admission, the patient was receiving methylprednisolone (32 mg/day), perindopril (5 mg/day), bisoprolol (5 mg/day), pantoprazole (20 mg/day), furosemide (20 mg/day), and nitrendipine (10 mg/day). Upon clinical examination, symmetrical erythematous lesions with scattered sterile pustules, prominent inflammatory border and a slight haemorrhagic component were observed on dorsal aspects of the feet (Figures 1 A, B). A moderate palpable oedema was visible on the dorsal surface of the feet and lower 1/3 of shins. The patient complained of burning sensation of the feet. Laboratory examinations revealed low platelet count (35,000/mm3), elevated serum liver enzymes (AST 68 U/l, ALT 95 U/l, GGTP 82 U/l) and IgG cryoglobulinemia. A skin biopsy was performed from the inflammatory border of a lesion located on the medial malleolus. Histological examination revealed marked lymphohistiocytic “coat sleeve” infiltrates around dilated superficial and deep blood vessels with scarce eosinophils, oedema of papillary dermis, hyperkeratosis and focal epidermal spongiosis (Figure 1 F). The clinical morphology and histological pattern supported the diagnosis of EAC, whereas the concurrent HCV infection, location and symmetric distribution of lesions suggested the...


View full text...
Quick links
© 2019 Termedia Sp. z o.o. All rights reserved.
Developed by Bentus.
PayU - płatności internetowe